Hail, Todd
- When
- July 12, 3:45 PM CST
- Where
- Todd County, 3.41 mi ESE of Staples
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.340, -94.710
During the afternoon and evening of Tuesday, July 12th, a weak cold front was moving southward across central Minnesota. A cluster of storms developed ahead of this front, and with 30-40 knots of effective wind shear, a few severe wind gusts occurred across central and east central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the afternoon and evening of Tuesday, July 12th, a weak cold front was moving southward across central Minnesota. A cluster of storms developed ahead of this front, and with 30-40 knots of effective wind shear, a few severe wind gusts occurred across central and east central Minnesota. Although instability was weak, there was enough DCAPE with the strongest storms to produce these damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 1:51 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 251 PM CDT Tue Jul 12 2022 .SHORT TERM...(This evening through Wednesday night) Issued at 243 PM CDT Tue Jul 12 2022 A short wave trough, visible on satellite this afternoon, will continue to slide southeast through Minnesota this afternoon. Thunderstorms are developing ahead of the trough in central Minnesota and west central Wisconsin. The best coverage of storms this afternoon should be from eastern Minnesota through west central Wisconsin, but CAMs are producing isolated cells across the remainder of the area. With surface heating and mid-level cooling, there should be enough instability (500+ J/kg), which combined with around 40 kts of effective shear, indicates that some stronger storms are possible which could produce hail and some strong wind gusts. Storms will come to an end this evening and high pressure will build in to give the region a nice Wednesday with highs in the upper 70s to mid 80s and dewpoints in the 50s under mostly sunny skies and light N/NE winds. With the clearing skies and light winds, some patchy fog looks possible in eastern Minnesota and west central Wisconsin early tomorrow morning. .LONG TERM...(Thursday through Tuesday) Issued at 243 PM CDT Tue Jul 12 2022 ...DISCUSSION... Thursday will have continued sunny skies along with warming temperatures as an upper-level ridge quickly traverses the Northern Plains. Highs will range from the low 80s in west-central WI to near 90 in western and southwest MN. Our best chance of rain for the period, looks to arrive late Thursday night, lasting into Friday. A weak, embedded trough should evolve out of the flattening Intermountain Rockies ridge. Models depict showers and thunderstorms developing over the eastern Dakotas Thursday night ahead of this feature, along the nose of a southerly LLJ facilitating warm air and moisture advection. This precip will travel southeast into south- central MN, likely evolving into a semi-organized complex as the southwesterly pivoting LLJ continues to feed it modest instability. Severe weather is not currently anticipated but some small hail may be possible with stronger cells, especially if NAM mid-level lapse rates and instability can be realized. Much more important will be rainfall amounts as we are in dire need of precip. Most guidance favors a quarter to perhaps just over half an inch of QPF for central to south-central MN. Forecast models also hint at possible backbuilding of precip during Friday morning, as models redevelop precip along the nose of the LLJ behind the original convection. If this occurs, rainfall amounts of an inch or more could be possible over areas that see repeated showers and thunderstorms. Have slightly increased PoPs through the central CWA where guidance favors greatest chances for rain. The rest of Friday looks relatively dry. Lingering clouds over west- central WI should keep highs cooler in the upper 70s. Areas west will experience more clearing allowing for mid 80s to near 90 highs. Latest NBM does put 20-40% PoPs for our CWA Friday night. But forecast soundings show decent capping, casting doubt if precip will develop. PoPs may need to be decreased in future forecasts. Another passing weak cold front Saturday afternoon could produce scattered light precip, though guidance is all over the place with location and timing. Guidance shows a strong signal of temperatures warming throughout next week as a strong upper-level anticyclone strengthens its hold over the western CONUS. EPS and GEFS ensemble means have highs at MSP in the low to mid 90s and lows upper 60s to lower 70s next week. There is potential for even warmer temperatures towards the end of the period but our location, along the edge of the upper-level ridge, casts uncertainty. Weak impulses within the periphery of the ridge could allow for a cold front(s) to sweep through and cool us down temporarily. Hopefully, this question becomes more clear as we near next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1218 PM CDT Tue Jul 12 2022 Scattered thunderstorms are starting to develop in northwestern Wisconsin and should continue to do so through the afternoon. The better coverage with these storms looks to be eastern Minnesota through west central Wisconsin. Stronger storms could produce hail and gusty winds. Storms should wind down this evening. VFR conditions throughout the period, except for MVFR visibilities possible with any storms. Winds will be from the northwest 10-15 MPH with gusts to around 25 MPH this afternoon before becoming light overnight. Winds will start to pick up again tomorrow morning from the NNE. There could be some patchy fog early tomorrow morning in the northeast part of the forecast area, but kept the mention out of the TAFs for now. KMSP...VFR conditions throughout the TAF except for possible MVFR visibilities with any thunderstorms this afternoon/evening. /OUTLOOK FOR KMSP/ Thu...VFR. Wind SE 10-15 kts. Fri...Chance AM MVFR/TSRA. Wind S 5-10 kts becoming SW. Sat...Chance MVFR/TSRA. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff SHORT TERM...CEO LONG TERM...CTG AVIATION...CEO
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1032 AM CDT Tue Jul 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1032 AM CDT Tue Jul 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms can be expected from mid afternoon through mid evening. A couple storms may be severe in western Wisconsin. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices of 95 or greater return next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 PM CDT Tue Jul 12 2022
MNZ042-043-122215-
Morrison MN-Todd MN-
433 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northeastern Todd
and northwestern Morrison Counties through 515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Staples Airport, or 32 miles west of Brainerd, moving southeast at 30
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Staples around 445 PM CDT.
Other locations in the path of this storm include Motley.
This includes U.S. Highway 10 in Minnesota between mile markers 103
and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4637 9474 4635 9470 4636 9467 4633 9462
4633 9459 4631 9455 4631 9450 4629 9445
4612 9469 4637 9498
TIME...MOT...LOC 2133Z 305DEG 25KT 4638 9488
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGThe Minneapolis radar (KMPX), 188 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A storm chaser reported very strong winds with minor damage to trees near Brunswick.
A large tree was snapped at its base northeast of Maple Lake.
Several trees were uprooted northeast of Buffalo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033377, 1033378, 1033379, 1033380.